Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 538, NWS Baltimore/Washington

October 16, 2021Cecil County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Oct 16, 2021, 3:21 PM EDT for Cecil County, Maryland. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2021, 3:21 PM EDT (19:21 UTC)
Expired
Oct 16, 2021, 3:49 PM EDT
In force
28 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cecil County, MD

The radar

The Dover AFB radar (KDOX), 98 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WUUS51 KLWX 161921
SVRLWX
MDC015-162000-
/O.NEW.KLWX.SV.W.0538.211016T1921Z-211016T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
321 PM EDT Sat Oct 16 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cecil County in northeastern Maryland...

* Until 400 PM EDT.

* At 321 PM EDT, a severe thunderstorm was located over North East,
  or near Elkton, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Newark, Elkton, North East, Charlestown, Barksdale, Andora,
  Pleasant Hill, Cherry Hill, Fair Hill, Glen Westover, Bay View,
  Appleton and Glasgow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 7579 3957 7578 3951 7598 3963 7599
      3972 7585
TIME...MOT...LOC 1921Z 235DEG 35KT 3962 7590 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ADS
2 follow-up statements
887 
WWUS51 KLWX 161936
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
336 PM EDT Sat Oct 16 2021

MDC015-162000-
/O.CON.KLWX.SV.W.0538.000000T0000Z-211016T2000Z/
Cecil MD-
336 PM EDT Sat Oct 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN CECIL COUNTY...

At 336 PM EDT, a severe thunderstorm was located over Barksdale, or
near Elkton, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Newark, Elkton, North East, Pleasant Hill, Cherry Hill, Barksdale,
Fair Hill, Glen Westover, Andora, Appleton and Glasgow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 7579 3957 7578 3953 7593 3962 7596
      3972 7585
TIME...MOT...LOC 1936Z 230DEG 24KT 3966 7583 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ADS
181 
WWUS51 KLWX 161949
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
349 PM EDT Sat Oct 16 2021

MDC015-161959-
/O.CAN.KLWX.SV.W.0538.000000T0000Z-211016T2000Z/
Cecil MD-
349 PM EDT Sat Oct 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CECIL COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.

LAT...LON 3972 7579 3957 7578 3953 7593 3962 7596
      3972 7585
TIME...MOT...LOC 1945Z 235DEG 35KT 3973 7569 

$$

ADS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 2:28 PM EDT, 53 minutes earlier.

Area forecast discussion, Oct 16, 2:28 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
228 PM EDT Sat Oct 16 2021

.SYNOPSIS...
A strong cold front will move offshore this evening. High
pressure will follow for much of next week. Another cold front
may move through toward the end of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A strong cold front was located near the I-95 corridor as of mid
afternoon. A thin band of heavy (convective) showers and an
abrupt wind shift from S/SW to W/NW marks this boundary.

Gusty winds of 30 to 40 mph are most likely near and just
behind the front through early this evening, though a few higher
gusts even to near severe thresholds (58 mph) remain possible
with the convective band as it nears and eventually crosses the
Chesapeake Bay through about 6pm. A few gusts to near 50 mph
can't be ruled out behind the front over the higher elevations
as well, mainly above 3000 feet.

Temperatures will fall sharply through the remainder of today
and tonight, tumbling to levels more akin to autumn.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure will build toward the region through the second
half of the weekend and into the first part of next week. Mainly
dry weather is forecast, though an upslope shower or two is
possible along and west of the Allegheny Front through Sunday
evening in the wake of the departing front. Clouds will likely
bank against the western slopes of the Alleghenies with diurnal
cumulus east of the mountains beneath/behind the upper trough.
Gusty northwesterly winds should prevail with gusts of 25 to 30
mph peaking during the afternoon hours each day.

Temperatures will hover around mid-October norms: highs in the
60s with lows in the 40s to near 50 degrees (5-10 degrees
cooler for the higher elevations).

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Heights will rise as surface ridging builds across the region
Tuesday into Wednesday. This will promote dry conditions with a
warming trend. High temperatures will be in the low to mid 70s
except for the higher terrain where temperatures will remain in the
60s. Low temperatures will be in the 40s to near 50 along the
Chesapeake Bay, with some 30s possible in the elevated valleys of
the Allegheny Mountains.

By Thursday or Friday (depending on the preference of model
guidance), the next upper-level trough and cold front will
likely move through the region bringing the opportunity for
rain showers. Cooler conditions are expected behind the front
into next weekend as upper-level troughing may linger overhead.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A brief period of MVFR/IFR is expected through late afternoon as
showers cross the region along a strong cold front. Winds are in
the process of shifting to the northwest and will likely gust up
to around 30 knots or so through early this evening. A few
isolated higher gusts are possible, especially for the metro
terminals. The wind likely subsides a bit during the overnight
hours, but 25 knot gusts or so are likely during the afternoon
hours Sunday and Monday as VFR prevails.

VFR conditions are expected Tuesday and Wednesday with lighter
NW winds becoming S.

&&

.MARINE...
An abrupt wind shift to the northwest is imminent as a strong
cold front crosses. Brief gusts to gale force are likely through
late afternoon. Otherwise, 25 to 30 knot gusts out of the
northwest should persist much of the time into early next week
before gradually subsiding as high pressure builds in, though
winds likely diminish some during the overnight hours over the
smaller waterways.

Winds should continue to decrease Tuesday and remain below SCA
criteria Wednesday while shifting to the south.

&&

.TIDES/COASTAL FLOODING...
Tides will remain 1.5-2 feet above normal with minor flooding
likely especially along vulnerable shoreline into this evening.
A strong cold front will turn winds northwesterly causing water
levels to decline sharply tonight, with near blow out tides
possible during the second half of the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 8 PM EDT this evening for DCZ001.
MD...Coastal Flood Advisory until 4 PM EDT this afternoon for
     MDZ016-018.
     Coastal Flood Advisory until 6 PM EDT this evening for MDZ014.
     Coastal Flood Advisory until 7 PM EDT this evening for MDZ011.
VA...Coastal Flood Advisory until 4 PM EDT this afternoon for
     VAZ057.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Sunday for ANZ530>543.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...CPB
AVIATION...DHOF/CPB
MARINE...DHOF/CPB
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Oct 16, 2:50 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
250 PM EDT Sat Oct 16 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-171900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
250 PM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A strong cold front is moving through the region. Showers and
isolated thunderstorms may produce a few instances of wind damage
on land, and brief gale force wind gusts over the waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-171900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
250 PM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Isolated wind damage is possible across the ridgetops due to gusty
winds behind a strong cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-171900-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
250 PM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated wind damage is possible across the ridgetops due to gusty
winds behind a strong cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Oct 16, 2:57 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     MARINE TSTM WIND 2 E WOODBRIDGE          38.64N  77.22W
10/16/2021  E39 MPH          ANZ536             VA   BUOY

            OCC

&&

EVENT NUMBER LWX2106058

DH
Local storm report, Oct 16, 2:59 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
259 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     MARINE TSTM WIND 1 E EASTPORT            38.97N  76.46W
10/16/2021  E39 MPH          ANZ532             MD   BUOY

&&

EVENT NUMBER LWX2106059

DH
Local storm report, Oct 16, 3:05 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     MARINE TSTM WIND 1 NNW EASTPORT          38.99N  76.49W
10/16/2021  M39 MPH          ANNE ARUNDEL       MD   ASOS

&&

EVENT NUMBER LWX2106060

CJL
Local storm report, Oct 16, 3:12 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     MARINE TSTM WIND 3 ESE DAHLGREN          38.31N  77.00W
10/16/2021  M41 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX2106061

CJL
Local storm report, Oct 16, 3:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     MARINE TSTM WIND 5 ESE BAY RIDGE         38.92N  76.36W
10/16/2021  M41 MPH          ANZ532             MD   BUOY

&&

EVENT NUMBER LWX2106062

CJL
Local storm report, Oct 16, 3:19 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     MARINE TSTM WIND 7 SE ABERDEEN PROVING G 39.40N  76.04W
10/16/2021  M39 MPH          ANZ530             MD   BUOY

&&

EVENT NUMBER LWX2106063

CJL

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.